OK, I haven’t been contributing much the last couple of months. This is partly due to the travails of the Australian winter, and partly due to some health problems.
Like a lot of people nowadays, I have type-2 diabetes. For a couple of years I’ve been taking insulin with moderate results. So I was surprised when my doctor told me that he was going to take me off the insulin and put me on something new, something called Byetta.
I was a bit surprised, since I was under the impression that once you went on to insulin you were on it for good. But I was willing to try something different. He gave me a prescription and I left it at the pharmacy to be filled.
While I waited for the Byetta to arrive, I did what you would have done - googled the name to find out what it was and how it worked.
My sister was sitting across from me and looked up when I gurgled. “What’s wrong?” she asked me.
Yes,folks, Byetta is in fact lizard spit! To be fair, it is a synthetic hormone, one that mimics a substance found in the saliva of the Gila Monster.
I had grown up reading Spiderman comics, so I knew what happens to people who inject themselves with lizard essence. I imagined looking at myself in the mirror every morning, waiting for the first scales to appear.
Despite my initial misgivings I started on the new drug and injected myself morning and night for a couple of months. My doctor was pleased with the results -- not only were my blood sugar levels as good or better than on insulin, but I lost nine pounds.
Before you all rush out looking for Byetta in your local drug store, I should say it isn’t available as a diet aid, and it has some unpleasant side-effects. Chief among these is nausea, though this eased off as the weeks went by.
The reason it is associated with weight loss is that at first it kills your appetite stone dead. Because of the effect it has on your digestive system, I always felt as though I’d just eaten. I had no interest in seeking food; if it was put on a plate in front of me at the table I’d eat it. I lost interest in tea and coffee almost completely.
The only things that I actually wanted to consume were water and fruit. I felt as though I was on one of those silly fad diets.
A couple of months have gone by, and things have changed only a little. I’m still eating less (and enjoying it less -- no “comfort eating” for me). I can tolerate a bit of coffee, though I drink almost no tea. In accordance with Murphy’s Laws, it was only a few months ago that I stocked up on my favorite brands of tea, meaning that I probably now have a life-time supply of tea-bags.
I do have a little appetite in the middle of the day, after the morning shot has started to wear off and before I take the evening shot. My between-meals snacking is a thing of the past though.
It will be interesting to see what the long-term results of the change in medication will be. If the weight loss continues, I may be able to get out those trousers that I banished to the back of the wardrobe a few years ago!
We shall see.